Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2018, 8:10 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 8:10 PM MDT (02:10 UTC)
- Expired
- Jul 14, 2018, 11:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467
WGUS55 KSLC 150210
FFWSLC
UTC025-150515-
/O.NEW.KSLC.FF.W.0023.180715T0210Z-180715T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
810 PM MDT SAT JUL 14 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 1115 PM MDT
* At 809 PM MDT, heavy rainfall has fallen over the headwaters of
Last Chance Creek. Flash flooding will occur along Last Chance
Creek to the terminus at Lake Powell.
* Flash flooding will occur along Last Chance Creek in central Kane
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3749 11157 3719 11127 3715 11134 3741 11170
$$
CRK2 follow-up statements
450 WGUS75 KSLC 150409 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 1009 PM MDT SAT JUL 14 2018 UTC025-150515- /O.CON.KSLC.FF.W.0023.000000T0000Z-180715T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 1009 PM MDT SAT JUL 14 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR CENTRAL KANE COUNTY... At 1008 PM MDT, earlier heavy rain is expected to continue to cause flash flooding in Last Chance Creek. Flash flooding will continue through the terminus at Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3749 11157 3719 11127 3715 11134 3741 11170 $$ CRK
969 WGUS75 KSLC 150514 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 1114 PM MDT SAT JUL 14 2018 UTC025-150518- /O.EXP.KSLC.FF.W.0023.000000T0000Z-180715T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 1114 PM MDT SAT JUL 14 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 1115 PM MDT... Heavy rain has ended over Last Chance Creek, and the flash flooding that was observed in that drainage earlier today has begun to recede, so the flash flood warning will be allowed to expire at 1115 pm as scheduled. However, water levels and flows will remain elevated tonight before continuing to decrease through the early morning hours. LAT...LON 3749 11157 3719 11127 3715 11134 3741 11170 $$ ES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:36 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 14, 4:36 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 436 PM MDT Sat Jul 14 2018 .SYNOPSIS...A drier airmass from the northwest will spread into much of the area beginning Sunday. A progressive short wave will graze far northern Utah Monday night into Tuesday. High pressure will transition over then upstream through mid/late week area allowing a relatively dry northwesterly flow aloft to remain in place. && .SHORT TERM (Through 12z Tuesday)...Deep moisture remains entrenched across much of central and southern Utah this afternoon, as the closed circulation of the upper high along the UT/CO border continues to advect plentiful monsoonal moisture north into the area. Instability retained from the overnight hours didn't need much spark late morning/mid day, with just a slight thinning of cloud cover and solar input to drive deep terrain driven convection. Prolific boundary layer moisture into the low elevations then allowed outflow propagation into the lower elevations which is ongoing as this is being typed. One example of this occurred in Kanab with reports of up to 1.97 inches of rainfall in 45min time. Intensities and amounts that drove extensive flash flooding wake over the last few hours. Ongoing convection in the south is expected to continue well into the evening prior to things turning over for the overnight hours. Areas of greatest threat for heavy rain exist from Dixie east across the Grand Staircase into the Lake Powell region as cells continue to trend outflow dominated and potentially down drainage. Much cooler, cloudier, with scattered light showers in the north today, this driven by a subtle short wave that is now moving into southwestern Wyoming. This wave passed through a much more stable environment with drier boundary layer conditions severely hampering convective initiation, and thus mainly the rain showers as a result. Shower potential is rapidly diminishing across the north with wave passage, while a drier west to northwesterly flow in wake will continue to make a push south across all but extreme southern/southeastern Utah over the next 24 hours. This drying is expected to limit the potential additional deep convection to only the far southern areas come tomorrow afternoon, but areal coverage and significance is expected to be on downtick versus today. High pressure will begin to retrograde across southern Utah early next allowing further drying/stabilization Monday, though guidance continues to translate a low amplitude northern branch short wave across southern Idaho late Monday into the nighttime hours. This will likely drive another round of showers and/or isolated storms late day into the overnight hours, isolated to widely scattered in nature. .LONG TERM (After 12Z Tuesday)...Ridging will begin to build again following the weak (glancing) northern shortwave passage on Tuesday. Through about Thursday the ridge is forecast to be centered over or just west of the area ushering in drier northwesterly flow over much of the state. Enough residual moisture lingers in the south that some afternoon convection is possible in the southern mountains but on the whole convective coverage should be (relatively) low. Triple digits highs will be possible in northern valleys by Wednesday in the warm/dry airmass under the ridge. The mean thermal ridge shifts south and east by Thursday which will result in the flow acquiring a more southerly component. This should allow for improved moisture advection and consequently greater convective coverage Thursday/Friday as moisture progresses northward. Guidance begins to depict the ridge moving further southward (which would promote some drying over the area) and then retrograding at the start of next weekend, but confidence was not high enough at this time to cut PoPs significantly. && .AVIATION...The mid level cloud deck currently over the KSLC terminal will gradual thin through this evening as showers move east of the area. Northwesterly winds currently in place will remain through 03-04z before switching to the southeast for the overnight hours. VFR conditions will be maintained. && .FIRE WEATHER...A wave tracking across northern Utah has maintained prolific cloud cover, scattered showers, and cooler temperatures today. Deep moisture and more intense showers and storms continue across portions of central and southern Utah with localized heavy rains associated with the strongest storms. Passage of the aforementioned wave will allow a drier northwesterly flow to work into the area for Sunday. Still expecting isolated to widely scattered showers and storms to pop over the far southern mountains and portions of southeastern Utah Sunday afternoon, but coverage and intensity is expected to be on the decline. High pressure will center over southern Utah early next week maintaining drier conditions, but a wave passing north in Idaho will likely kick off isolated to widely scattered showers and storms Monday night into Tuesday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Merrill/Carr For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 14, 6:43 AM MDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 643 AM MDT Sat Jul 14 2018 UTZ001>016-019>021-517-518-WYZ021-151200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 643 AM MDT Sat Jul 14 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible across the outlook area through this evening. A threat of locally heavy rainfall and isolated flash flooding exists across central and southern Utah. .DAYS TWO THROUGH SEVEN...Sunday through Friday High pressure will bring a drying trend across the area Sunday into Monday. This high will strengthen by midweek bringing hot temperatures to the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 14, 3:02 PM MDT, 5 hours 8 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 302 PM MDT SAT JUL 14 2018 UTZ016-019-518-142130- Southwest Utah UT-Southern Utah Mountains UT- Utah's Dixie and Zion National Park UT- 302 PM MDT SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND SOUTHERN IRON COUNTIES UNTIL 330 PM MDT... At 300 PM MDT, National Weather Service Doppler radar indicated an area of thunderstorms over northern Washington county between Goldstrike and Pine Valley...moving southeast at 10 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... New Harmony, Enterprise, Pinto, Pine Valley, Veyo and Goldstrike. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 3733 11399 3758 11390 3753 11325 3724 11338 TIME...MOT...LOC 2100Z 301DEG 7KT 3737 11374 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:01 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 15, 2:10 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 15, 2:25 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jul 15, 4:02 PM MDT | Flash Flood Warning | SLC | Washington | 38 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.